Galois theory of quadratic rational functions
Rafe JonesCarleton College, Northfield, USA
Michelle ManesUniversity of Hawaii, Honolulu, USA
For a number field with absolute Galois group , we consider the action of on the infinite tree of preimages of under a degree-two rational function , with particular attention to the case when commutes with a non-trivial Möbius transformation. In a sense this is a dynamical systems analogue to the -adic Galois representation attached to an elliptic curve, with particular attention to the CM case. Using a result about the discriminants of numerators of iterates of , we give a criterion for the image of the action to be as large as possible. This criterion is in terms of the arithmetic of the forward orbits of the two critical points of . In the case where commutes with a non-trivial Möbius transformation, there is in effect only one critical orbit, and we give a modified version of our maximality criterion. We prove a Serre-type finite-index result in many cases of this latter setting.
Cite this article
Rafe Jones, Michelle Manes, Galois theory of quadratic rational functions. Comment. Math. Helv. 89 (2014), no. 1, pp. 173–213DOI 10.4171/CMH/316